Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
152 Doctors are Online

Experiencing numbness and swelling in forearm after using heroine. Should I be worried?

User rating for this question
Very Good
Answered by

General & Family Physician
Practicing since : 2010
Answered : 661 Questions
Hey, I did an intra-muscular shot of street-grade heroine in my left deltoid, and I'm experiencing some swelling and numbness. There's definitely some fluid build-up around the site. The numbness isn't so much in the injection site, bit down the exterior part of my forearm and pinky and ring finger. No redness so far, no red streaks. The socket of my shoulder feels slightly uncomfortable especially when moving it. I also smoked some meth last night, which I realize is probably going to speed up and make any infection worse. Should I be worried at this point? And should I use an ice pack on it, heat, or alternate both? I have amoxicillin and clindamycin at my disposal as well.
Posted Fri, 12 Oct 2012 in Drug Abuse
Answered by Dr. Muhammad Ishfaq Habib 2 hours later
Thanks for the query

The intramuscular injection at deltoid muscle can cause either damage to the axillary nerve which result in the superficial sensory loss over the deltoid area and the wrist drop if the damage is complete. Second is the unsterilized use of injection and the site which results in the abscess formation. Both conditions are painful.
It is recommended to have the physiotherapy of the hand by opening and closing of the the fist, flexing and extending the elbow joint and movements at the shoulder joint. Ice pack may be helpful in reducing the swelling. If the symptoms are progressively worsening, then consultation from neurophysician is recommended.

feel free to ask if you have any further queries

Above answer was peer-reviewed by
Follow-up: Experiencing numbness and swelling in forearm after using heroine. Should I be worried? 38 hours later
Your informative response is appreciated. So far no further complications other than some slight weakness mostly in the deltoid and some less pronounced in the shoulder overall. This occurred after some mildly intensive use of my left arm, specifically polishing my drum-kit/ cymbals for roughly two hours. The rest of the arm is back to normal, no further numbness. The deltoid is still overall slightly swollen, but hasn't gotten worse. The individual strand of skeletal muscle I injected into is quite swollen though, and that seems to be where the discomfort is most pronounced. I haven't noticed a knot at the injection site though. My temperature this morning was 97.7, and it is currently 98.8, so I don't think there's any infection at this point, at least none severe enough to cause fever. I need to know what kind of signs, even subtle ones, I should watch in case I need medical help. Infection, specifically abscess is my primary concern, though any permanent loss of coordination is a worry too. Will exercising the shoulder help it recover at this point, or should I rest it as much as possible? The more detailed your information, the bigger the help it will be. Thank you by the way for your time sir.
Answered by Dr. Muhammad Ishfaq Habib 6 hours later
Thanks for your detailed response

Well it have been a time passed of the injection. If so far there is isn't any infection then there are very minimum chances of forming abscess. secondly the nerve damage is also an immediate process. Till the time you have experienced some progressive symptoms or neurological loss so that are also intact. One thing left is post injection myositis which is a local inflammation of the muscle cells stimulated by intramuscular injections.
Recommendations are use of painkiller and anti inflammatory drugs like diclofenic sodium and anti-inflammatory enzymes i.e. trypsin and chymotrypsin ( chymoral forte) which will reduce both pain and swelling. Rest is essential until the inflammation is subsided but once the inflammation is subsided shoulder exercise is necessary to relieve the spasms formed.

If you still have any queries feel free to ask. It will be a pleasure for me to help you out

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask a Psychiatrist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor